1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Injecting

Discussion in 'Insulin' started by LucySW, Jan 1, 2015.

  1. LucySW

    LucySW Type 1 · Well-Known Member

    Messages:
    1,928
    Likes Received:
    2,812
    Trophy Points:
    198
    Hi guys, Can you elucidate?

    I've just started injecting NovoRapid in my belly and take 1u generally. But I've twice noticed something I never see injecting basal in my thighs. I keep the pen button depressed for about 10 seconds, then draw the needle out slowly. My DN told me to wait 10 more secs with it half out. Even so, though, I've twice noticed that a large bubble of insulin has come out with the needle. Why is this? Am I getting the dose? How can I stop it?

    All advice welcome. I'm wondering if it's anything to do with the (very) special qualities of my belly fat. I'm positively scrawny these days, but I still have some flobber on tummy.
     
  2. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,618
    Trophy Points:
    278
    You will always get some insulin which is visible at the end of the needle when you withdraw it Lucy, as long as you prime the needle before dialling up the 1 unit there shouldn't be a problem.

    You can leave the needle under the skin for much longer if you want, not sure why your DSN has said to leave the needle half way in for 10 seconds, just inject the insulin and leave it as it is for 15 seconds and see if that makes a difference.
     
  3. LucySW

    LucySW Type 1 · Well-Known Member

    Messages:
    1,928
    Likes Received:
    2,812
    Trophy Points:
    198
    This wasn't a tiny bubble on the end of the needle though: it was quite a big blob of insulin on my skin where I had withdrawn the needle. It was really quite large. As if the insulin dose had all come out when I withdrew the needle. Any thoughts?

    L.
     
  4. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,618
    Trophy Points:
    278
    So it's leakage from the injection site. Just leave the needle under the skin longer Lucy, and don't withdraw the needle half way, try counting to 20-30 seconds (slowly) and see if that works.
     
    • Like Like x 2
  5. LucySW

    LucySW Type 1 · Well-Known Member

    Messages:
    1,928
    Likes Received:
    2,812
    Trophy Points:
    198
    It did work Noblehead. Thanks, as always.
     
    • Like Like x 2
  6. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,618
    Trophy Points:
    278

    That's good to hear Lucy, still not sure why your DSN said to pull the needle half way out and then count to 10 :confused:
     
  7. smidge

    smidge LADA · Well-Known Member

    Messages:
    1,755
    Likes Received:
    1,985
    Trophy Points:
    178
    I've had a couple of similar occurrences with the Novopen Echo - it's the only pen I've ever found this with. What I do now when injecting Levemir is prime the pen, dial up two units, tap a few times and air shot the two units; dial the amount I'm going to inject, put the needle in and hold the plunger down with the needle in for a slow count to 10, release the plunger and then push it in and release it again before withdrawing the needle.

    Smidge
     
  8. LucySW

    LucySW Type 1 · Well-Known Member

    Messages:
    1,928
    Likes Received:
    2,812
    Trophy Points:
    198
    I thought it was to help make sure that large doses are absorbed (tho my doses are teeny). But it may have been a Danish to English translation mistake.
     
    #8 LucySW, Jan 4, 2015 at 2:46 PM
    Last edited by a moderator: Jan 4, 2015
  9. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,618
    Trophy Points:
    278

    I'm not sure Lucy tbh, I would have thought if anyone was on large insulin doses then they would be better split dosing to get better absorption, doesn't Bernstein say something along these lines that anything over 7 units should be split..............or I'm I mistaken? Sorry I've not read the book.
     
    • Like Like x 3
  10. LucySW

    LucySW Type 1 · Well-Known Member

    Messages:
    1,928
    Likes Received:
    2,812
    Trophy Points:
    198
    Yes he does say that. Has to be good sense, doesn't it. Most people don't seem to have had it suggested though.
     
    #10 LucySW, Jan 4, 2015 at 4:02 PM
    Last edited by a moderator: Jan 4, 2015
  11. tim2000s

    tim2000s Type 1 · Expert
    Retired Moderator

    Messages:
    8,914
    Likes Received:
    11,783
    Trophy Points:
    198
    I've run a week of splitting up my lantus and in all honesty seen no identifiable difference on my blood sugars, but it is only 10-15u at a time. It would alleviate the straight into muscle issue though.
     
  12. anna29

    anna29 Type 2 · Well-Known Member
    Retired Moderator

    Messages:
    4,789
    Likes Received:
    3,131
    Trophy Points:
    178
    Try count off up to 10 - this ensures all insulin is administered into subtaneous fat layer
    within your skin fully .
    Always press plunger on pen slowly too - doing it fast can sting causing pain
    and risk force of insulin in/out too quickly .
    It is normal to have a teardrop of insulin sat on the needle tip after withdrawing your needle .
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook